Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE REPORTS
[Download PDF
 
Year : 1993  |  Volume : 39  |  Issue : 3  |  Page : 157-9  

Myoglobinuria following the use of succinylcholine.

CG Bhave, KC Gadre, BS Gharpure 
 

Correspondence Address:
C G Bhave


Abstract

Eight hours following tympanoplasty performed under general anaesthesia (sodium pentothal and trichloroethylene), a 30 year old male complained of muscular weakness and dark coloured urine. Urinalysis revealed myoglobin pigment. A rise in BUN (47mg%), serum creatinine (5.7mg%), creatinine phosphokinase (15,500 U/L) and CPK-MB fraction (4690 U/L) was noticed 36 hrs later. The patient developed acute renal failure, and recovered after haemodialysis. From a history of use of succinylcholine as a muscle relaxant during operation, myoglobinuria appears to be secondary to muscle damage caused by succinylcholine.



How to cite this article:
Bhave C G, Gadre K C, Gharpure B S. Myoglobinuria following the use of succinylcholine. J Postgrad Med 1993;39:157-9


How to cite this URL:
Bhave C G, Gadre K C, Gharpure B S. Myoglobinuria following the use of succinylcholine. J Postgrad Med [serial online] 1993 [cited 2022 Sep 28 ];39:157-9
Available from: https://www.jpgmonline.com/text.asp?1993/39/3/157/607


Full Text




  ::   IntroductionTop


Myoglobinuria is the presence of myoglobin pigment in urine. It follows rhabdomyolysis[1], which is the release of muscle cell contents into the plasma following injury to skeletal muscles. A case of myoglobinuria secondary to succinylcholine usage during operation is reported here.


  ::   Case reportTop


A 30-year-old male weighing around 60 kg was admitted and a tympanoplasty was performed under general anaesthesia on him for chronic suppurative otitis media. His history did not reveal any unusual exhaustability, muscular tenderness or stiffness, any past operation or passage of dark coloured urine. Routine physical examination revealed no abnormality.

Pre-operative medication was atropine (0.6 mg) given intramuscularly. Anaesthesia induction was with sodium pentothal (350 mg) followed by succinylcholine (100 mg). The muscle fasciculations noted were not unusually severe. Trichloroethylene and long acting muscle relaxants were used to maintain the anaesthesia. The intra-operative course and immediate post- operative course were uneventful.

The patient reported muscular weakness and passed very dark red coloured urine 8-10 hours after the operation. The next sample of urine was similarly dark coloured and on testing showed myoglobin pigment but no RBCs.

A decrease in the urine output and a rise in BUN and serum creatine (47 and 5.7 mg% respectively) were noticed by 36 hours. Level of creatinine phosphokinase (CPK) increased to 15500 as compared to normal of 24-195 uffitre and the CPK-MB fraction to 4690 u/litre, which are released presumably from damaged skeletal muscle rather than cardiac muscle.

No evidence of intravascular hemolysis was found. We did not perform a skeletal muscle biopsy. He did not reveal any G6PD deficiency either.

The patient developed acute renal failure with myoglobinuria, and was transferred for haemodialysis. After recovery of the kidney function the patient was discharged. On follow-up his renal functions were normal and he did not complain of any muscular pain or weakness.


  ::   DiscussionTop


Myoglobin is present in skeletal muscles and myocardium. Its apparent function is to act as a reservoir of oxygen during brief periods of hypoxia[2]. The myoglobin released into the plasma after muscle injury is rapidly excreted in the urine. When the myoglobin level in urine exceeds 100 mg%, one can detect it by visual examination. The urine becomes dark brown, gives positive reaction for orthotoluidine and shows no RBCs. The muscle cell enzymes released in serum are many, of which creatinine phosphokinase CPK level is considered a most sensitive marker of muscle cell injury[1]. The serum levels of CPK and myoglobin are elevated[3]. The association between rhabdomyolysis myoglobinuria and acute renal failure is well known.

A common cause of rhabdomyolysis is muscle trauma either by excessive, unaccustomed exercise, direct injury to muscles, convulsions, burns or ischaemia. It may also occur due to toxins like alcohol, insect bites, carbon monoxide etc. Some drugs causing rhabdomyolysis are amphetamines, salicylates, succinylcholine, clofibrate, epsilon aminocaproic acid etc. Genetic disorders like abnormal lipid or carbohydrate metabolisms or muscular dystrophies or immunologic disorders like polymositis are also rare causes[1].

After a careful history taking and examination in our patient, history of use of succinylocholine as a muscle relaxant during anaesthesia was elicited.

Succinylcholine causes an initial depolarizing of the neuromuscular end plate. This causes powerful uncoordinated contractions, not only between synergistic and antagonistic muscle groups, but also between different muscle bundles in the same muscle. Thus when adequate shortening of the powerfully contracting muscle is prevented, some muscle cells are injured[4].

According to Bennike and Jamum[1] a syndrome of idiopathic paroxysmal myoglobinuria was first described in 1910 by Meyer Betz and included muscle pains, red benzidine positive urine, absence of intravascular haemolysis, with normal urinary sediment. In their patient they found all these features and concluded that suxamethonium is likely to precipitate myoglobinuria in such patients[1]. Jensen, et al[5] reported a patient with myoglobinuria but did not find enough evidence to label their patient as suffering from idiopathic paroxysmal myoglobinria. McLaren[2] also reported a case of myoglobinuria following suxamethonium but the patient had no history suggestive of the idiopathic paroxysmal myoglobinuria syndrome. Our case also reveals no such history suggestive of the above syndrome.

In the cases reported by McLaren[2] and Jensen, et al[5], succinyl choline was given more than once to the patient, while the patient of Bennike and Jarnum[1] had received it once. Our patient was also given a single dose of succinylcholine. The intial fasciculations observed were not remarkably vigorous either. Jensen, et al[5] studied 63 patients subjected to minor surgery with suixamethonium, which was coadministered in some of these patients with other anaesthetics. None showed any significant rise in serum CPK or myoglobinuria. Succinylcholine has been reported to cause myoglobinuria[6] on regular basis. A rise in CPK with repeated doses of scofine with halothane has been found but not with single dose of scoline[5].

In a study carried out by Ryan (Reported by Katz and Katz)[6], 1 of 30 adults and 16 of 40 children receiving succinylcholine intravenously developed myoglobinuria, indicating high degree of susceptibility in children. In the same study 12 other children were administered succinylcholine intramuscualarly and 6 were given halothane without preceeding succinylcholine. But none of them developed myoglobinuria.

Succinylcholine appeared to be the prime factor causing myoglobinuria, which was also noticed more frequently in those patients given halothane concomitantly. Same study showed that pentothal doesn't decrease the frequency of myoglobinuria as opposed to the findings reported earlier[6]. Our patient had been given sodium pentothal initially and trichloroethylene as anaesthetic agent.

The treatment of myoglobinuria is generally that of the acute renal failure and removal of the precipitating cause. It is advisable not to use scoline in patients with past history of idiopathic myoglobinuria or to use pentothal rather than halothane as an anaesthesia.

References

1 Gabow PA, Kaehny WD, Kelleker SP. The spectrum of rhabdomyolysis. Medicine 1982; 61:141-152.
2McLaren CAB. Myoglobinuria following the use of suxamethonium chloride - a case report. Br J Anaesth 1968; 40:901-902.
3Brezis M, Rosen S, Epstein FH. Acute renal failure. In: Brenner BM, Rector FC Eds. The Kidney, 3rd ed. Philadelphia: Saunders WB; 1986, pp 743.
4Bennike KA, Jarnum S. Myoglobinuria with acute renal failure possibly induced by suxamethonium - a case report. Br J Anaesth 1964; 36:730-736.
5Jensen K, Bennike KA, Hanel HK, Olesen H. Myoglobinuria following anaesthesia including suxamethonjum. Br J Anaesth 1968; 40:329-336.
6Katz RL, Katz LE. Complications associated with use of muscle relaxants. In. Orkin FK, Cooperman LH, editor. Complications in Anaesthesiology. Philadelphia: JB Lippincott Company; 1983, pp 557-580.

 
Wednesday, September 28, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer